The following HTML text is provided to enhance online
readability. Many aspects of typography translate only awkwardly to HTML.
Please use the page image
as the authoritative form to ensure accuracy.
Dietary Supplements: A Framework for Evaluating Safety
ies, rodents exhibited both renal and hepatic toxicity in response to the toxic quinone imine from acetaminophen; this involves proximal tubular damage, but not cyst formation. A plausible mechanism in both hepatotoxicity and nephrotoxicity is the cytochrome P450-dependent metabolism of NDGA to a toxic quinone with failure to remove this reactive metabolite by conjugation if glutathione is limiting. The link between the nephrotoxicity of NDGA in animals and the hepatotoxicity of chaparral in humans is not definite, but similar links have been shown with structurally related chemicals, such as the quinone imine of acetaminophen.
While the human data strongly suggest an association between chaparral consumption and hepatotoxicity, a number of confounding factors also require consideration. The temporal clustering of the majority of the hepatotoxicity cases (1992–1993) provides some suggestion of a localized contamination problem. Inadequate characterization of the preparations used by individual patients does not allow determination of possible product contamination during harvesting/processing or natural alterations in composition of chaparral plants due to environmental factors. If typical chaparral preparations contained hepatotoxic principles, it is possible that many more reports of human hepatotoxicity during the period of significant chaparral use (1970–1992) would have emerged. Pre-existing liver disease, including excessive alcohol use, hepatitis, or chronic acetaminophen use, may have predisposed some of the individuals to hepatotoxicity. Such possibilities are hypothetical, but the quality of the data provided in the case reports is inadequate to rule out such possibilities.
B.Conclusions and Recommendations About the Safety of the Ingredient Based on the Strength of the Scientific Evidence
Conclusions (concerns and caveats): The available literature raises concern for hepatic, renal, and reproductive toxicity. The reasons for concern about hepatotoxicity/nephrotoxicity can be summarized as case reports showing a pattern of hepatotoxicity, nephrotoxicity in rats given NDGA, and in vitro studies showing that NDGA exhibited cytotoxic activity.
While the human data strongly suggest an association between chaparral consumption and hepatotoxicity, a number of confounding factors also require consideration. There was a clinical study (published in 1970) in which serum glutamicoxaloacetic transaminase (SGOT), a marker of liver damage, was evaluated; this was an uncontrolled, poorly designed study, yet no elevation in SGOT was reported. However, the subjects were critically ill cancer patients and 15 of the subjects (25 percent of the total number of subjects in the study) were removed from the study. At the time of this study there was no awareness of a possible relationship between chaparral ingestion and hepatotoxicity; these individuals could have been